Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Highly connected manifolds of positive $ p$-curvature

Authors: Boris Botvinnik and Mohammed Labbi
Journal: Trans. Amer. Math. Soc. 366 (2014), 3405-3424
MSC (2010): Primary 53C20, 57R90; Secondary 81T30
Published electronically: March 14, 2014
MathSciNet review: 3192601
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study and in some cases classify highly connected manifolds which admit a Riemannian metric with positive $ p$-curvature. The $ p$-curvature was defined and studied by the second author in earlier papers. It turns out that the positivity of $ p$-curvature is preserved under surgeries of codimension at least $ p+3$. This gives a key to reducing a geometrical classification problem to a topological one, in terms of relevant bordism groups and index theory. In particular, we classify $ 3$-connected manifolds with positive $ 2$-curvature in terms of the bordism groups $ \Omega ^{\operatorname {spin}}_*$, $ \Omega ^{\textup {string}}_*$, and by means of an $ \alpha $-invariant and a Witten genus $ \phi _W$. Here we use results from Anand Dessai (2009), which provide appropriate generators of the ring $ \Omega ^{\textup {string}}_*\otimes \mathbf {Q}$ in terms of ``geometric $ {\mathbb{C}}{\mathbf a}\mathbf {P}^2$-bundles'', where the Cayley projective plane $ {\mathbb{C}}{\mathbf a} \mathbf {P}^2$ is a fiber and the structure group is $ F_4$ which is the isometry group of the standard metric on $ {\mathbb{C}}{\mathbf a}\mathbf {P}^2$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C20, 57R90, 81T30

Retrieve articles in all journals with MSC (2010): 53C20, 57R90, 81T30

Additional Information

Boris Botvinnik
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222

Mohammed Labbi
Affiliation: Department of Mathematics, College of Science, University of Bahrain, 32038, Bahrain

Received by editor(s): January 30, 2012
Published electronically: March 14, 2014
Article copyright: © Copyright 2014 American Mathematical Society